Hail, Pecos
- When
- March 17, 6:25 PM CST
- Where
- Pecos County, 5 mi E of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.883, -102.783
A customer at the KOA campground east of Fort Stockton reported golfball size hail.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 3:17 PM CST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 317 PM CST FRI MAR 17 2006 .SHORT TERM... LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT AS SEVERAL DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MOVE OVER THE FRONTAL BOUNDARY ENTRENCHED ACROSS THE CENTRAL NEW MEXICO MOUNTAIN CHAIN SOUTHEAST TOWARD THE RIO GRANDE RIVER. DEWPOINTS IN THE MID 50S TO LOWER 60S HAVE CURRENTLY HAVE ADVECTED INTO THE LOWER TRANS PECOS REGION. SURFACE BASED STRONG TO SEVERE STORMS MAY FIRST FORM ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS LATE THIS AFTERNOON WHERE LOW CLOUDS HAVE BEEN ABSENT WITH DECENT LOW LEVEL CONVERGENCE HAS BEEN ONGOING ASSOCIATED WITH A DEVELOPING MESO LOW. ANY STORMS THAT DO BECOME SURFACE BASED WILL BECOME ELEVATED AS THEY MOVE OFF THE MOUNTAINS INTO THE STABLE LOW LEVEL COOL AIR ACROSS THE PLAINS LATER THIS EVENING. MOISTURE SHOULD CONTINUE TO ADVECT NORTHWESTWARD OVERNIGHT AS A 40 KNOT LOW LEVEL JET DEVELOPS. POPS WERE RAISED SLIGHTLY FROM SLIGHT CHANCE FAR WEST TO LIKELY FAR EAST WITH THE BETTER POPS FURTHEST IN THE COOLER SURFACE AIR WHERE PARCELS RISE LONGEST IN LOW LEVEL JET LATER TONIGHT. IN ADDITION TO POSSIBLE SEVERE SURFACE BASED CONVECTION ACROSS SOUTHERN AREAS THIS EVENING... A FEW ELEVATED STORMS COULD BECOME SEVERE TONIGHT ACROSS THE EASTERN TWO THIRDS OF THE REGION WITH FORECAST SOUNDINGS INDICATING CAPE OF OVER 800 J/KG ROOTED AT 800 MILLIBARS WITH EXCELLENT SHEAR AND LAPSE RATES ALSO FORECASTED. WILL MENTION SEVERE WORDING IN THE ZONES. INCREASED QPF GRIDS ACROSS THE EAST BASED ON LATEST INCOMING INFORMATION. USED ETA WINDS OVERNIGHT WITH REST OF FORECAST MAINLY TWEAKED. .LONG TERM... LITTLE TIME FOR DISCUSSION OWING TO IMMINENT SEVERE WEATHER CONCERNS. HAVE ABOVE AVERAGE CONFIDENCE IN THE 12Z GFS MODELS DEPICTION OF LOWERING HEIGHTS OVER THE DESERT SOUTHWEST SATURDAY BEFORE A POTENT SHORTWAVE TROUGH TRANSLATES OVER THIS AREA SUNDAY. CONVECTION FROM THE NOCTURNAL WARM CONVEYOR BELT ACTIVITY TONIGHT WILL CONTINUE OVER EASTERN ZONES DURING THE MORNING... THEN SHIFT WEST OVER THE PECOS RIVER VALLEY CLOSER TO THE SWEET SPOT OF THERMODYNAMICS AND KINEMATICS. SUFFICIENT PARAMETERS ARE IN PLACE FOR DISCRETE SUPERCELLS OVER THIS AREA LATE TOMORROW AFTERNOON...WITH CONVECTION TRANSITIONING INTO CLUSTERS DURING THE EVENING HOURS. A DRYLINE WILL SHARPEN SATURDAY NIGHT AND SUNDAY MORNING ACROSS WESTERN ZONES AS A SURFACE PRESSURE TROUGH DEVELOPS ALONG THE LEE SLOPES OF THE ROCKIES. TIMING ON THE EASTWARD PROGRESSION OF THIS DRYLINE SUNDAY AFTERNOON WILL BE CRUCIAL IN THE WESTWARD EXTENT OF SEVERE CONVECTION AS AMPLE SHEAR AND INSTABILITY WILL EXIST IN THE MOIST SECTOR. WE EXPECT TO SEE A MESOLOW DEVELOP OVER THE STOCKTON PLATEAU BY AFTERNOON AND TRANSLATE EAST DURING THE AFTERNOON HOURS. BACKED WINDS AND INFLUENCES OF RESIDUAL BOUNDARIES WILL INCREASE THE TORNADO THREAT OVER THE SOUTHERN BASIN AND LOWER TRANS PECOS SUNDAY AFTERNOON AND EVENING. THEREAFTER...PRONOUNCED DRY SLOTTING/SUBSIDENCE WILL OCCUR BEHIND THE EXITING SHORTWAVE TROUGH. SHORTWAVE RIDGING CAN THEN BE EXPECTED EARLY NEXT WEEK WITH A TRANSITION BACK INTO SOUTHWESTERLY FLOW BY THE MIDDLE OF NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS THE CENTRAL ROCKIES. BASED ON INITIALIZATION AND EVALUATION OF OTHER MODELS AS WELL AS DPROG/DT CONSIDERATIONS...WE HAVE HIGHER THAN AVERAGE CONFIDENCE IN A BLEND OF THE GFS AND GFS MOS FOR THE LONG TERM GRIDS. WIND AND DEWPOINT GRIDS WERE ADJUSTED SOMEWHAT TO FIT A CONCEPTUAL MODEL OF DRYLINE EVOLUTION SATURDAY INTO SUNDAY NIGHT. MINT AND MAXT GRIDS REFLECT A BLEND OF THE GFS AND GFS MOS SOLUTIONS... THEN TRENDING TOWARD THE GFS AND GFS ENSEMBLE MEANS AFTER MONDAY. AFTER SUNDAY NIGHT...SIG WX NIL..ALTHOUGH WE MAY HAVE TO DEAL WITH SOME WIND AND FIRE WEATHER ISSUES MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 46 62 57 70 / 60 60 40 50 CARLSBAD NM 43 68 49 70 / 20 20 10 20 DRYDEN TX 55 73 58 77 / 50 50 30 30 FORT STOCKTON TX 51 72 56 74 / 40 60 20 30 GUADALUPE PASS TX 44 67 48 65 / 20 10 10 10 HOBBS NM 43 66 49 67 / 20 20 10 20 MARFA TX 42 68 48 66 / 20 20 10 20 MIDLAND INTL AIRPORT TX 47 65 57 68 / 60 60 30 40 ODESSA TX 48 64 57 72 / 50 60 30 40 WINK TX 50 72 55 78 / 40 50 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 PM CST FRI MAR 17 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 331 PM CST FRI MAR 17 2006 /231 PM MST FRI MAR 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS THE OUTLOOK AREA. A FEW STORMS WILL BE CAPABLE OF BECOMING STRONG TO SEVERE...WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT. HOWEVER... DAMAGING WINDS WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...BIG BEND...AND THE LOWER TRANS PECOS REGION LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING...AND AGAIN SUNDAY AFTERNOON AND EVENING...OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS AND EASTERN PORTIONS OF SOUTHEASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS BOTH DAYS. HOWEVER...THE LIKELIHOOD OF SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL INCREASE SUNDAY AFTERNOON AND EVENING...PARTICULARLY OVER THE LOWER TRANS PECOS AND THE EASTERN PERMIAN BASIN. WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH MUCH DRIER AIR MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD MONDAY...PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN PERMIAN BASIN OF WEST TEXAS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF AN ALPINE TO BIG LAKE TEXAS LINE TONIGHT...AND ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 131 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail. Local standard time, as filed.
A customer at the KOA campground east of Fort Stockton reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494610.